Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Melbourne, FL

August 4, 2006Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 4, 2006, 3:20 PM EDT for Lake County, Florida. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2006, 3:20 PM EDT (19:20 UTC)
Expired
Aug 4, 2006, 4:15 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Lake County, FL

The radar

The Tampa radar (KTBW), 110 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:45 PM EDTHAIL 16 S Clermont, FLRANGER AT LAKE LOUISA STATE PARK REPORTED QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 041922
SVRMLB
FLC069-042015-
/O.NEW.KMLB.SV.W.0041.060804T1920Z-060804T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT FRI AUG 4 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAKE COUNTY
  THIS INCLUDES THE CITIES OF...MASCOTTE...GROVELAND...FERNDALE

* UNTIL 415 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MASCOTTE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROVELAND AND MASCOTTE BY 325 PM EDT
  CLERMONT BY 350 PM EDT
  FERNDALE BY 410 PM EDT

A SECOND STRONG THUNDERSTORM WAS DEVELOPING IN SOUTHEAST LAKE COUNTY 
AND MAY EVENTUALLY BECOME SEVERE. THIS STORM WILL LIKELY MOVE INTO 
WESTERN ORANGE COUNTY IN THE NEXT 20 MINUTES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2870 8196 2836 8195 2835 8166 2870 8166

$$
3 follow-up statements
000 
WWUS52 KMLB 041938
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
336 PM EDT FRI AUG 4 2006

FLC069-042015-
/O.CON.KMLB.SV.W.0041.000000T0000Z-060804T2015Z/
LAKE FL-
336 PM EDT FRI AUG 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN LAKE COUNTY...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GROVELAND...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLERMONT BY 355 PM EDT
  MINNEOLA BY 405 PM EDT
  FERNDALE...MONTVERDE...6 MILES NORTHWEST OF KILLARNEY AND 8 MILES
  SOUTH OF ASTATULA BY 415 PM EDT

A SECOND POTENTIALLY SEVERE THUNDERSTORM WAS LOCATED IN EXTREME 
SOUTHEAST LAKE COUNTY AND MOVING SLOWLY NORTHEASTWARD. THIS STORM IS 
CAPABLE OF WINDS IN EXCESS OF 60 MPH AND NICKEL SIZE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2870 8196 2836 8195 2835 8166 2870 8166

$$
000 
WWUS52 KMLB 042002
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT FRI AUG 4 2006

FLC069-042015-
/O.CON.KMLB.SV.W.0041.000000T0000Z-060804T2015Z/
LAKE FL-
401 PM EDT FRI AUG 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN LAKE COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 8 MILES SOUTH OF KILLARNEY...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF KILLARNEY BY 415 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2870 8196 2836 8195 2835 8166 2870 8166

$$
000 
WWUS52 KMLB 042014
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
411 PM EDT FRI AUG 4 2006

FLC069-042021-
/O.EXP.KMLB.SV.W.0041.000000T0000Z-060804T2015Z/
LAKE FL-
411 PM EDT FRI AUG 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE COUNTY
EXPIRES AT 415 PM EDT...

THE CLUSTER OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE 
WEAKENED. HOWEVER...STORMS OVER CENTRAL AND SOUTHERN LAKE COUNTY 
WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...SMALL 
HAIL...DANGEROUS LIGHTNING AND GUSTY WINDS TO 45 MPH.

LAT...LON 2870 8196 2836 8195 2835 8166 2870 8166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:13 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 2:13 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EDT FRI AUG 4 2006

.DISCUSSION...
CURRENTLY/TONIGHT...EAST COAST SEA BREEZE JUST STARTING TO PUSH
SLOWLY INLAND FROM AROUND THE CAPE SOUTHWARD.  STORMS ALONG THE WEST
COAST HELPING TO KICK WEST COAST BOUNDARY INLAND.  AREA HAS HEATED
UP WELL WITH LOW/MID 90S IN MOST PLACES.  LOOKS LIKE A BUSY
AFTERNOON AS NUMEROUS BOUNDARIES INTERACT.  WITH COLDER TEMPS ALOFT
THAN YESTERDAY...IT LOOKS LIKE STORMS WILL BE STRONGER SO A FEW
SEVERE ONES MAY OCCUR...ESPECIALLY WHERE THE BOUNDARY FROM THE WEST
COAST STORMS INTERACTS WITH THE EAST COAST BOUNDARY.  THIS SHOULD
OCCUR OVER INTERIOR COUNTIES...BUT MIGHT AFFECT THE INTERIOR PART OF
VOLUSIA COUNTY AS WELL.  WILL CARRY SCATTERED EVENING POPS ACROSS
THE AREA.

SAT...ATMOSPHERE LOOKS TO DRY OUT SOMEWHAT AS THE UPPER LOW PULLS
INTO THE GULF OF MEXICO. SUBSIDENT AIR MASS WILL ALSO PRECEDE THE
REMNANTS OF TD CHRIS AS THE SYSTEM APPROACHES CUBA.
MEANWHILE...LOW-LEVEL RIDGE AXIS WILL LIFT BACK TO THE NORTH ACROSS
THE CENTRAL PENINSULA IN RESPONSE TO THE APPROACHING WAVE.
UNIMPRESSIVE LAPSE RATES AND LACK OF DEEP LAYER MOISTURE WILL RESULT
IN BELOW AVERAGE CHANCES FOR CONVECTION. ONLY EXCEPTION WILL BE
ACROSS THE INTERIOR COUNTIES...WHERE CONVECTION WILL BE ENHANCED BY
THE LIFT GENERATED FROM THE EAST COAST SEA BREEZE BOUNDARY.

SUN...GFS HAS CONSISTENTLY INDICATED THAT DEEPEST TROPICAL MOISTURE
ASSOCIATED WITH THE WAVE WILL MOVE ACROSS THE SOUTHERN PENINSULA
EARLY SUN MORNING. STRONGEST LARGE SCALE UPPER DIVERGENCE WILL ALSO
BE COLOCATED ACROSS THE SOUTH AND WILL RUN WITH HIGHEST POPS SOUTH
OF ORLANDO.

MON-WED...WITH A STRONG UPPER RIDGE POSITIONED ACROSS THE DEEP SOUTH
AND AN APPROACHING TUTT CELL ACROSS THE EASTERN BAHAMAS...NORTHEAST
FLOW WILL INCREASE ALOFT. LOW-LEVEL ONSHORE FLOW WILL ALSO PERSIST
THROUGH MIDWEEK AS THE RIDGE AXIS REMAINS TO THE NORTH. WITH A
GENERAL LACK OF DEEP LAYER MOISTURE...PRECIPITATION CHANCES WILL
REMAIN BELOW AVERAGE THROUGH THE PERIOD. THE ONSHORE FLOW ALOFT WILL
ALSO KEEP ANY DIURNAL CONVECTIVE DEBRIS WEST OF THE FORECAST
AREA...WHICH WILL RESULT IN MORE SUN THAN CLOUDS EACH AFTERNOON.

THU-FRI...FRONTAL BOUNDARY MOVING INTO THE WESTERN ATLANTIC MAY
WEAKEN THE RIDGE...THOUGH ANTICYCLONIC FLOW AND DRY AIR (INDICATED
BY THE ECM) ACROSS THE STATE WILL CONTINUE TO KEEP RAIN CHANCES
BELOW NORMAL.

&&

.MARINE...RIDGE AXIS TO OUR SOUTH PROVIDING A SOUTHWEST FLOW AT OR
BELOW 10 KNOTS.  AXIS IS FORECAST TO START RETREATING BACK TO THE
NORTH LATE TONIGHT.  NO WIND/SEA CONCERNS...BUT STILL EXPECT SOME
STORMS ESPECIALLY OVER THE GULF STREAM.

WAVE WATCH IS STILL BULLISH ON INCREASING SWELLS TO AROUND 4 FT SAT
NIGHT-SUN AHEAD OF THE DEPRESSION/TROPICAL WAVE. ANY INCREASE WILL
LIKELY RESULT IN AN ELEVATED THREAT FOR DANGEROUS RIP CURRENTS.

&&

.AVIATION...STORMS WILL OCCUR A LITTLE EARLIER THAN YESTERDAY IN
MOST PLACES AND PROBABLY END SHORTLY AFTER SUNSET.  ALL LOCATIONS
WILL NOT GET THE HEAVY RAIN AND IFR VISIBILITIES THOUGH...HOWEVER
EXPECT THAT STRONG STORMS WILL PRODUCE WIND GUSTS OF 35 KNOTS OR
GREATER WELL AWAY FROM THE HEAVY RAIN.  WITH COLD TEMPS ALOFT...
THERE MAY BE A FEW SEVERE STORMS WHERE STRONG BOUNDARY INTERACTIONS
OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  91  78  90 /  30  30  20  40
MCO  75  95  76  94 /  30  40  20  50
MLB  74  91  79  89 /  20  30  30  40
VRB  74  90  80  88 /  20  30  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Aug 4, 5:11 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
511 AM EDT FRI AUG 4 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
042115-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
511 AM EDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
AN UPPER LEVEL LOW...DAYTIME HEATING AND THE EAST COAST SEA
BREEZE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP THIS
AFTERNOON ACROSS EAST CENTRAL FLORIDA. SCATTERED STRONG STORMS
ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND A FEW MAY BECOME
SEVERE DURING THE LATE AFTERNOON OR EARLY EVENING. THE STRONGEST
STORMS WILL PRODUCE FREQUENT LIGHTNING...GUSTY DOWNBURST WINDS TO
50 MPH AND POSSIBLE HAIL. IF STORMS APPROACH...THE SAFEST COURSE
OF ACTION IS TO HEAD INDOORS INTO A STURDY STRUCTURE.

...FLOOD IMPACT...
LATE AFTERNOON STORMS MAINLY WEST OF INTERSTATE 95 WILL PRODUCE
LOCALLY HEAVY RAINFALL AMOUNTS TO AROUND 2 INCHES WHICH CAN CAUSE
TEMPORARY FLOODING OF POOR DRAINAGE AREAS AND ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TROPICAL CYCLONE CHRIS WILL MOVE WESTWARD TOWARD CUBA THIS WEEKEND
AND BRING INCREASING EAST TO SOUTHEAST FLOW BY SUNDAY. THIS WILL
ELEVATE THE RIP CURRENT THREAT INTO EARLY NEXT WEEK WITH CONTINUED
ONSHORE WINDS FORECAST. SCATTERED LIGHTNING STORMS ARE FORECAST
OVER THE WEEKEND WITH A DECREASE IN COVERAGE EXPECTED BY THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Aug 4, 3:11 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
311 PM EDT FRI AUG 4 2006

FLZ144-042000-
SOUTHERN LAKE COUNTY-
311 PM EDT FRI AUG 4 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND SMALL
HAIL SOUTH CENTRAL LAKE COUNTY...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 6 MILES
SOUTHWEST OF MASCOTTE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE CLERMONT.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:49 PM EDTSevere Thunderstorm WarningMLBMartin38 min
Aug 4, 4:40 PM EDTSevere Thunderstorm WarningMLBOsceola65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.